Iowa, 2008Tornadoes in Iowa, August 9, 2008
August 9, 2008 · NWS DMX · 2 events in 1 county or zone
A weak frontal boundary moved southwest across Iowa during the day on the 9th into the evening hours. During the late afternoon, the airmass became unstable with CAPE around near 3500 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary moved southwest across Iowa during the day on the 9th into the evening hours. During the late afternoon, the airmass became unstable with CAPE around near 3500 J/kg. Moderate shear was available, at 35 to 40 kts. Thunderstorms developed in a northwest to southeast line across central into northwest Iowa. Numerous funnel clouds were produced from the storm cells. A cluster of cells produced two landspouts northwest of the Fort Dodge area. They were quite weak and only touched down briefly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 5:30 PM CST, 26 minutes earlier.
Area forecast discussion, Aug 9, 5:30 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SAT AUG 9 2008
UPDATED AVIATION DISCUSSION
.DISCUSSION...
FEW ISOLATED CELLS HAVE GONE UP ON TWO WEAK BOUNDARIES STRETCH
ACROSS THE AREA SO FAR THIS AFTERNOON...AND STARTING TO GET A FEW
CELLS ON MORE DEFINED WEAK COLD FRONT BOUNDARY STRETCHING FROM SW MN
INTO NC/NE IOWA...SOUTHEASTWARD INTO EASTERN IOWA. OTHER WEAK
BOUNDARY STRETCHING MORE NORTH TO SOUTH NEAR JEFFERSON TO PERRY TO
CHARITON...WITH SOME MOISTURE POOLING IN THAT AREA AS DEWPOINTS
INTO THE LOWER 70S IN THAT AREA. CONVERGENCE ALONG BOTH FRONTS IS
RATHER WEAK...BUT LOW LEVEL LAPSE RATES ARE QUITE STEEP AND SPC
MESOANALYSIS INDICATING AROUND 1000-1500 J/KG OF SBCAPE. HOWEVER
CELLS HAVING A TOUGH TIME SUSTAINING THEMSELVES/GROWING WITH MID
LEVEL LAPSE RATES INDICATING A RELATIVELY STABLE LAYER ALOFT.
THEREFORE KEPT MAINLY SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE CWA
INTO THE EVENING HOURS. AS BOUNDARY SAGS SOUTHWARD...AND DAYTIME
HEATING SUBSIDES...INSTABILITY DECREASES WITH AN AREA OF SFC HIGH
PRESSURE SINKING SOUTHWARD FROM ONTARIO/ERN MN. THEREFORE HAVE DRY
CONDITIONS LATE TONIGHT...INTO SUNDAY. HIGH PRESSURE TO PUSH
EASTWARD INTO SUNDAY NIGHT WITH WAA/SOUTHERLY FLOW RETURNING TO
WESTERN IOWA...WHICH MAY KICK OFF A FEW STORMS JUST TO THE WEST OF
THE CWA WITH MOISTURE TRANSPORT/LLJ ORIENTED MORE INTO NE NEBRASKA
AND SW MINNESOTA. MOISTURE FLOW INCREASES INTO THE CWA LATER MONDAY
INTO TUESDAY...AS A SFC TROUGH PASSES THROUGH THE STATE ASSOCIATED
WITH A WEAK SHORTWAVE EJECTING OUT AHEAD OF THE MAIN PARENT
TROUGH/CLOSED LOW OVER THE PRAIRIE PROVINCES OF CANADA. LONG RANGE
MODELS THEN DIVERGE ON THE SOLUTION INTO THE MIDDLE TO END OF THE
WEEK...WITH HOW THEY HANDLE THE MOVEMENT OF THE CLOSED UPPER LOW.
12Z GFS A LITTLE FASTER THAN THE PREVIOUS RUN...BUT STILL MUCH
SLOWER THAN THE ECMWF. FOR NOW TRENDED TOWARD THE EC...WHICH HAS
BEEN MORE CONSISTENT THE PAST FEW DAYS WITH THIS SYSTEM. MAINLY LED
TO SOME BROADBRUSHING OF POPS INTO THE END OF THE WEEK/EARLY
UPCOMING WEEKEND. MAINLY LEFT AT SLIGHT CHANCE THOUGH...DUE TO THE
UNCERTAINTY.
&&
.AVIATION...10/00Z
WEAK COLD FRONT FROM NEAR KSPW TO JUST NORTH OF KALO WILL CONTINUE
MOVING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
THIS FRONT WILL CONTINUE TO PERCOLATE OVER THE NEXT COUPLE OF HOURS
IN A MODERATELY UNSTABLE LOW LEVEL AIRMASS. HOWEVER...MID LEVEL
LAPSE RATES WILL KEEP THE STORMS SUB SEVERE. OUTSIDE OF TSRA CHANCES
THIS EVENING AND A LOW CONFIDENCE THREAT OF FOG LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MJA/JOHNSON
AVIATION...MOYER
Hazardous weather outlook, Aug 9, 4:28 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT AUG 9 2008
IAZ004>007-016-017-025>028-036>039-049-050-062-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
POWESHIEK-
528 AM CDT SAT AUG 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND EAST OF A LINE FROM ESTHERVILLE TO CLARION AND GRINNELL.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS NON SEVERE THUNDERSTORMS ARE
EXPECTED THROUGH EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.
IAZ015-023-024-033>035-044>048-057>061-070>075-081>086-092>097-
101100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
528 AM CDT SAT AUG 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A LINE FROM EMMETSBURG TO WEBSTER CITY AND OSKALOOSA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.
CC
Tornado, Webster
- When
- August 9, 5:56 PM CST to 5:58 PM CST
- Where
- Webster County, 0.99 mi NW of Clare to 0.42 mi WNW of Clare
- Rating
- EF0
- Path length
- 0.62 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.592, -94.361
Brief touchdown with no damage.
Tornado, Webster
- When
- August 9, 6:07 PM CST to 6:08 PM CST
- Where
- Webster County, 1.61 mi S of Clare to 2.04 mi S of Clare
- Rating
- EF0
- Path length
- 0.44 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.557, -94.349
Two seperate spotters reported a brief tornado between Clare and Barnum.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 9, 20084 injured · $1.0 million · 1 in hail · 5 events
- Flash Flooding in Nebraska, August 9, 2008$300,000 · 2 events
- Flash Flood in Nebraska, August 9 to 10, 2008$250,000 · 1 event
- Flash Flood in Colorado, August 9, 2008$80,000 · 1 event
- Hail and Damaging Wind in New York, August 9, 20081 injured · $43,000 · 50 kt wind · 4 events
- Flash Flood in Kansas, August 9, 2008$60,000 · 1 event
- Hail and Damaging Winds in Montana, August 9, 2008$32,000 · 1.25 in hail · 5 events
- Flash Flooding and Flooding in Kansas, August 9 to 10, 2008$25,000 · 8 events
- Damaging Wind in Oklahoma, August 9, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 9, 20081.25 in hail · 14 events
- Hail and Damaging Winds in Montana, August 9, 20081.75 in hail · 7 events
- Hail and Heavy Rain in Kansas, August 9, 20080.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111992, 111990.